September-October '07 | briefing | mail | interviews | articlespsorchat | psorchat review | don't say this | flaker creativity | flakers' jargon | other places | archives | send mail | ed dewkesearch | acknowledgments | legal stuff | 2007 Ed Dewke

Her Remicade Experience - Chapter Three
from Itchy

Backstory:  Her Remicade Experience - Chapter Two

Hi Ed. So here's an update: The coughing was pretty scary. It went on for a week before it finally stopped. I have my regular doctor and a new lung doctor watching me. I'm convinced my gastro isn't the sharpest knife in the drawer. Either that or he doesn't want to admit I had a severe side effect because he likes cashing in on the expensive treatments. I have to think it’s some combination of the two; he just doesn't seem educated on what Remicade can do to someone.

So, here's the deal: The Crohns was much better after the last infusion (despite the fact I nearly died from cough spasms). I haven't seen a spot of P on me but I have been coughing up phlegm 5-10 times a day, which is gross, but really much more pleasant and manageable than itching and an overactive stomach. So, I'm going to try [Remicade] again. This time I will work from home a few days after the treatment (the people I work for are being completely awesome about this). I saw the lung guy prior to the treatment, and he wants me to come in after the treatment and do some breathing tests. Hopefully this cough thing won't happen again because it was REALLY scary, but I’m not ready to give up on the drug yet.

Other side effects I have had and the gastro has denied are from Remicade (keep in mind, everything is usually fine until two days after the infusion):

First infusion: My gums swelled up for three days. This triggered an infection in a tooth and I had to go on antibiotics. That never happened to me before I was infused with this extract-of-mouse. Gastro said it had nothing to do with the Remicade. Golly, what a coincidence.

Second infusion: Sore throat; on antibiotics right away. It went away quickly. Gastro said I was panicking and it had nothing to do with the Remicade. This was also two days after infusion. It happened again after another infusion.

Third infusion: a few weeks after the infusion (2? 3?), I had HORRIBLE pain in my upper legs. But not horrible horrible pain — more like uncomfortable pain, as though I ran 10 miles without stretching. I kept stretching but it didn't help. I finally figured out I had to sleep with my legs elevated to get relief. This went on for a little over two weeks. Then it just went away.

So, some weird stuff has been happening. Who knows what else is going on behind the scenes? Either way I'm not ready to give up yet. My quality of life is much better for most weeks between infusions. So stay tuned. Hopefully I won't drop dead from Remicade and I'll have another update soon.

-Itchy and Flakey No More in NY

*****

Hi Ed. I got my Remicade on the 17th of August. I did not go out of my house for five days after the infusion. FIVE. As usual, I slept nearly 18 hours straight after the treatment.

I woke up fine. I did not get sick at all this time. My stomach is pretty decent, but little evil patches of psoriasis are showing up on my hand, legs, scalp. They're not TERRIBLE; they're pretty small and insignificant. But who needs 'em?!  And will they get bigger? Keep spreading? Get worse? And my hair is starting to fall out like it did when my scalp was covered in P.

Maybe I didn't get sick this time because the damn stuff is not working??? Was I getting sick from low immunity after infusions or having allergic reactions, one so strong last time that I developed antibodies? Who knows? I don't.

My Crohns/UC could be in remission on its own.

Argh. If my skin flares up again I'm going to be thoroughly depressed. I stare at the patch on my hand every morning hoping it goes away. I'm using some topical crap again; maybe if I attack the P from the inside AND the outside it will go away. Topicals alone weren't doing a thing for me before the Remicade; and I haven't needed them since I started. Good thing I didn't throw them out.

I didn't sit in the sun much at all this summer. I hope that wasn't a mistake. The sun has always been good for my P.

How the heck you're supposed to know if this drug is doing anything or not, aside from judging by not being violently ill or feverishly flakey is beyond me.

Well. ~sigh~  I'll keep you posted.

-A little flakey and a little annoyed (a.k.a. Itchy and Crampy in NY)

*****

Ed’s Response:  First, Itchy, let me thank you again for sharing what you are going through with all of us. Such blow-by-blow accounts aren’t common, and with so many of us wagering so much on the safety and efficacy of these newer biologics, reports like yours are priceless.

You’ve mentioned more than once that you doubt your doctor’s expertise about the side effects of Remicade. This is an issue that I’m sure the pharmaceutical companies and the medical professionals don’t like to see discussed in lay quarters (like FlakeHQ), but for flakers it’s been a fact of life forever. That is, nobody knows that much about psoriasis and we have, for years, listened while derms spouted hype and what amounts to theories and we’ve had to become smarter just to manage our disease. (I can’t begin to count the emails I’ve received from people who, upon switching derms, report the new one isn’t the slightest bit interested in what they’ve tried before.) 

Out there somewhere, Itchy, is a doctor of some ilk, who has administered Remicade and experienced patients with side effects similar to yours. Such a doctor probably has first-hand knowledge about dealing with those side effects. Adjusted dosage?  Adjusted frequency of administration?  Complimentary drugs?  There are solutions and they may not adhere to standard protocols (if there are such things) for the use of this biologic. If you haven’t already, you might want to try locating a specialist using Centocor’s specialist locator. Here you can pick the type of specialist—ulcerative colitis, Crohn’s disease, ankylosing spondylitis, psoriatic arthritis or rheumatoid arthritis—and get contact information based on your location. Phone conversations with nurse practitioners (NPs) or physician assistants (PAs) may cost you nothing if you say you are trying to determine where you need to go to seek treatment.

The biologics DO come with long lists of side effects. My mother-in-law lives in my house and suffers from advanced multiple sclerosis for which she takes the biologic Rebif (interferon). For many months after I started giving her subcutaneous injections three times per week she would become feverish, delusional and incontinent. The only help for these side effect symptoms I could derive from her physicians was an order to give her a dose of Tylenol an hour before each injection and then a few hours later if her temperature rose above normal. Finally, a knowledgeable geriatric neurologist (with many patients on Rebif) asked what time of day I was giving her the injections. When I said “in the morning” he immediately told me to give her the injection at bed time (along with Tylenol for fever). “She’ll sleep through all those negative side effects and should be normal by morning.” He was right. I cite this as an example of how simple fixes can sometimes have profoundly satisfying outcomes.

Lots can happen in eight weeks, Itchy, which is the length of time between now and the next update of FlakeHQ. I’m hoping and looking forward to another situation report from you in the Nov-Dec update. Meanwhile, lots of us have you in our hearts and minds. -Ed

This Month's Mail | Archives

www.flakehq.com